iCliniq logo

Ask a Doctor Online Now

HomeAnswersPsychiatryconstipationDoes Paxil cause constipation?

My son has severe constipation after taking Paxil. Please help.

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Medically reviewed by

iCliniq medical review team

Published At March 2, 2017
Reviewed AtAugust 16, 2023

Patient's Query

Hi doctor,

I have a twelve year old son, weighing 100 lbs. He was admitted to the hospital 12 days back for major depressive disorder (MDD), lack of sleep and having suicidal thoughts. He was prescribed Paxil 20 mg. I am concerned because he is exhibiting periods of low, melancholy moods and periods of extreme out of control highs. He has loud outbursts and feels like he cannot control himself. He previously suffered from chronic constipation since he was very young, to the point of having blockages that would severely expand his intestines. He had been doing great with that for nearly eight months after seeing a doctor but, severe constipation has returned because of Paxil. I would discuss these concerns with his psychiatrist, but we are in the early stages of his aftercare and I am not getting an appointment any sooner than a month from now. I worry that Paxil is not right for him and is making things worse.

Hi,

Welcome to iclinq.com.

I can understand your concern regarding your son's gastric problem after taking Paxil (Paroxetine), as it is a drug of SSRI (selective serotonin reuptake inhibitors) group which is known to cause constipation in children. I suggest to prevent constipation, after consulting your specialist doctor, you reduce Paxil dose up to a half tablet and gradually increase it up to an effective optimal dose. Give high fiber diet, increase water intake and encourage him for mild to moderate exercise. Do not worry, as these symptoms are temporary and are resolved with time. Thank you.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Awadhesh P. Singh Solanki
Dr. Awadhesh P. Singh Solanki

Psychiatry

Community Banner Mobile
By subscribing, I agree to iCliniq's Terms & Privacy Policy.

Ask your health query to a doctor online

Psychiatry

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy